NAC - side effects

A 40 years old came in severe productive cough with no fever since last two days. He is smoker and has been having chronic bronchitis. He is already on LABA plus Inhaled corticosteroids from past 6 months. CXR was completely normal. He was prescribed by a local Physician, N- Acetyl cysteine (NAC) disperable tablets as a muculytic agent and expectorant. The next day patient came to me with severe shortness of breath along with wheezing. I asked his to stop NAC and gave him Levosalbutamol cough syrup as expectorant. The following day the symptoms completely resolved. I am posting this case to bring general awareness among Physician to be careful when prescribing NAC, as it is a know side effect of it to cause bronchospasm and sometimes anaphylaxis. Your comments please.

22 Likes

LikeAnswersShare
I would like to learn, what is the incidence of bronchospasm and anaphylaxis amongst NAC users. 2nd think is that a patient who is smoker, having chronic bronchitis with normal CXR and on LABA plus inhaled Corticosteroids - how do you explain that NAC is responsible for shortness of breath and no other allergen is responsible ? What is the total IgE level of this patient? Have specific serum allergen tests done? Any family history of Type 1 hypersensitivity?
As I mentioned, the symtoms resolved within 24 hours after stopping NAC, and have not recurred since then.
1
Dear Dr. Parvez, I fully agree with you and Dr. Chintan Patel, Dr. Jairam Patil, that NAC is known to cause bronchospasm and anaphylaxis in some cases. And in this case shortness of breath along with wheezing disappear after stopping NAC and putting him Levosalbutamol cough syrup , but my question were different. Anyway, thank you very much for your response.
Am sorry if your question is still not answered. Please rephrase the question and post it.
0
Very true NAC is knwn to cause bronchospasm if some cases...so while prescribed one has to be careful
Yes, NAC can cause bronchospasm & anaphlaxis. Thanks for posting
Thank you Sir.helpful post in day to day clinical practice
thank u sir. This is eye opener for all physician.
Nice to see you Dr. Maikap, after a long time.
0
Thanks u very much sir..It's really helpful.
Thank you Sir for valuable post
Very useful info ,Dr. Parvez
Nice info..thank u sir..
Load more answers

Cases that would interest you